Missouri, 2013

Winter Storm in Missouri, December 5 to 6, 2013

December 5 to 6, 2013 · NWS SGF · 18 events in 18 counties and zones

A winter storm brought heavy snow along with sleet and light accumulations of freezing rain to southern Missouri from December 5 through December 6, 2013. Storm total snow accumulations generally ranged from 6 to 10 inches along and south of the Interstate 44 corridor with lighter accumulations to the north.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A winter storm brought heavy snow along with sleet and light accumulations of freezing rain to southern Missouri from December 5 through December 6, 2013. Storm total snow accumulations generally ranged from 6 to 10 inches along and south of the Interstate 44 corridor with lighter accumulations to the north. Light freezing rain accumulations of a tenth of an inch or less occurred near the Arkansas border. Sleet accumulations of one half to one inch also occurred occurred across portions of far southern Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 5, 9:52 AM CST, 8 minutes earlier.

Area forecast discussion, Dec 5, 9:52 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
952 AM CST Thu Dec 5 2013

...Mid Morning Update...

.UPDATE...
Issued at 947 AM CST THU DEC 5 2013

Precipitation is quickly expanding across south central Missouri
this morning as a strong upper level jet increases in strength
across the Central Plains.  In the low levels, the 12Z SGF upper air
sounding sampled a strong warm layer centered at 775 MB, where
temperatures were measured at 6C.  From 850 MB to the surface, a
deep, very cold layer of air was in place.

That deep layer of cold air in the low levels has and will continue to
rapidly expand south through the remainder of the CWA by later this
afternoon (if not earlier).  Without any significant warm air
advection occurring, expect to see the warm layer aloft also erode
rather quickly from north to south.  Light snow observed at the WFO
within the last 30 minutes suggests that the warm nose has already
eroded for areas along and north of I-44.

As a result, the window of opportunity for freezing rain will likely
come to an end fairly quickly today, as the low level cold air
quickly becomes deep enough for refreezing of melted hydrometeors,
resulting in sleet.  With time, precipitation will then mix with and
change over to snow as the warm layer aloft cools to below
freezing.

Far south central Missouri will have the relative best chance at
freezing rain into the early afternoon hours, but even there, have
trimmed back ice amounts to below a tenth of an inch.  Have
increased snow accumulations by a bit (half to one inch in general)
across far southern and south central Missouri as well, given the
anticipation of a shorter duration of freezing rain and sleet.

Further north, along the I-44 corridor, the forecast remains tricky
as far as snow accumulations are concerned.  North winds continue to
advect in dry air at the surface (9F dewpoint depression at SGF as
of 9 AM), which will likely limit snowfall the further north that
one goes.  In addition, that dry air will also result in a very
sharp gradient in snowfall; the challenge is determining exactly
where that cutoff will be.

Right now, latest indications are that the gradient will be right
along I-44 in many spots.  In fact, the latest storm total snowfall
forecast has a difference of about 3 inches from southeast to
northwest across Greene County.  Of note, it still appears that for
areas north of U.S. 60, the majority of expected snowfall will
arrive tonight with the next wave of precipitation.

&&

.SHORT TERM...(Today through Friday)
Issued at 249 AM CST THU DEC 5 2013

Measurable precipitation will likely begin to develop towards the
late morning into the early afternoon over the southwest corner of
Missouri and should rapidly develop north and east throughout the
afternoon. It appears that a mix of wintry precipitation with
sleet/freezing rain and snow will be possible at the onset of
precipitation mainly south and east of a Rolla to Branson line
with snow north and west of this line. The changeover from mixed
precipitation to snow will gradually shift to the southeast during
the afternoon/evening as the warm nose of air aloft gradually weakens.

The heaviest precipitation will occur along and south of the
interstate 44 corridor with a sharp cutoff to the precipitation
over our northwest CWA. Up to a quarter inch of ice will be
possible south and east of a Gainesville to Eminence line, which
will occur prior to the changeover to all snow during the day and
evening.

Further northwest, periods of moderate to heavy snow will be
possible during the afternoon and early evening before gradually
tapering off by the late evening. A second wave of energy will
then begin to push into the area overnight into Friday which will
bring all snow to the area. Again the predominant location for the
precipitation will be south and east of the Interstate 44 corridor
with the second wave of precipitation.

We have increased the amount of snow forecast over southern
Missouri into the 4 to 8 inch range and will likely extend the
winter storm warning northward by a row of counties with this
forecast package. The heaviest snowfall is expected in a band from
Cassville to Ozark to Hartville. The snowfall will end from west
to east during the day Friday. Temperatures today will range from
the mid 20s to mid 30s with lows tonight from around 15 to 25 and
highs on Friday struggling to get out of the mid 20s.

.LONG TERM...(Friday Night through Wednesday)
Issued at 249 AM CST THU DEC 5 2013

The bitterly cold will then move into the area Friday night with
lows dipping into the single digits most locations and wind chill
values below zero.

Another upper level wave will bring a chance of snow to the area
on Saturday night into Sunday which may bring another 1 to 3
inches of snow to the forecast area.

The unseasonably cold air is expected to linger into the middle of
next week with highs typically in the 20s and lows in the single
digits to teens. Little or no additional precipitation is expected
after the Sunday system pushes east.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 509 AM CST THU DEC 5 2013

Current VFR conditions across the area will quickly change by late
morning into early afternoon into IFR/MVFR during the remainder of
the period with the onset of the wintry precipitation. The most
significant impact will be at the BBG site where precipitation
will likely begin as freezing rain and sleet before changing to
all snow late in the afternoon. Snow will diminish...especially at
SGF/JLN this evening before the next wave of snow moves into the
area late tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING until 6 PM CST Friday FOR MOZ082-083-
     090>098-101>106.

     WINTER WEATHER ADVISORY until 6 PM CST Friday FOR MOZ055>058-
     066>071-077>081-088-089.

KS...WINTER WEATHER ADVISORY until 6 PM CST Friday FOR KSZ073-097-101.

&&

UPDATE...Boxell
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Dec 5, 4:16 AM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
416 AM CST THU DEC 5 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
416 AM CST THU DEC 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED EXCESSIVE COLD RISK.
  SIGNIFICANT ICE ACCUMULATION RISK.
  ELEVATED SNOW AND SLEET RISK.

DISCUSSION...

  A MIX OF WINTRY PRECIPITATION WILL BEGIN TO IMPACT THE MISSOURI
  OZARKS AND SOUTHEAST KANSAS LATE THIS MORNING. SNOW...SLEET AND
  FREEZING RAIN WILL BE POSSIBLE OVER SOUTH CENTRAL
  MISSOURI...WITH MOSTLY SNOW NORTH AND WEST OF THE INTERSTATE 44
  CORRIDOR. THE HEAVIEST PRECIPITATION WILL OCCUR SOUTH AND EAST
  OF THE INTERSTATE 44 CORRIDOR. ICE ACCUMULATION OF A TENTH OF
  QUARTER OF AN INCH WILL BE POSSIBLE SOUTH AND EAST OF A
  GAINESVILLE TO EMINENCE LINE.

  PRECIPITATION WILL EVENTUALLY CHANGE OVER TO ALL SNOW LATER THIS
  EVENING BUT PRECIPITATION WILL TAPER OFF. A SECOND ROUND OF
  SNOWFALL WILL DEVELOP LATER TONIGHT...MAINLY AFFECTING AREAS
  SOUTH AND EAST OF THE INTERSTATE 44 CORRIDOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  SNOW WILL COME TO AN END FROM WEST TO EAST DURING THE DAY ON
  FRIDAY WITH STORM TOTAL SNOWFALL FROM 4 TO 8 INCHES OVER
  SOUTHERN MISSOURI AND 1 TO 3 INCHES OVER EXTREME SOUTHEAST
  KANSAS INTO WEST CENTRAL MISSOURI.

  ANOTHER CHANCE FOR WINTRY PRECIPITATION WILL IMPACT THE REGION
  LATE SATURDAY NIGHT THROUGH SUNDAY...MOST LIKELY IN THE FORM OF
  LIGHT SNOW.  ADDITIONAL SNOW ACCUMULATIONS ARE EXPECTED.

  BITTERLY COLD AIR WILL OVERSPREAD THE REGION LATE THIS WEEK AND
  WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL
  DROP INTO THE SINGLE DIGITS AND LOWER TEENS EACH NIGHT FROM
  FRIDAY THROUGH TUESDAY WITH WIND CHILLS FALLING BELOW ZERO AT
  TIMES. HIGH TEMPERATURES WILL STRUGGLE TO WARM ABOVE THE MID
  20S THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter storm. Local standard time, as filed.

Winter Storm, McDonald

When
December 5, 10:00 AM CST to December 6, 12:00 PM CST
Where
McDonald forecast zone
Reported by
Emergency Manager
Coordinates
36.629, -94.348 (the zone’s center; the record gives no point)

A winter storm produced 6 to 10 inches of snow along with light sleet accumulations and a glaze of ice.

Winter Storm, Barry

When
December 5, 10:00 AM CST to December 6, 12:00 PM CST
Where
Barry forecast zone
Reported by
Emergency Manager
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

A winter storm produced 6 to 10 inches of snow along with light sleet accumulations and a glaze of ice.

Winter Storm, Stone

When
December 5, 10:00 AM CST to December 6, 12:00 PM CST
Where
Stone forecast zone
Reported by
Emergency Manager
Coordinates
36.747, -93.456 (the zone’s center; the record gives no point)

A winter storm produced 6 to 10 inches of snow along with light sleet accumulations and a glaze of ice.

Winter Storm, Taney

When
December 5, 10:00 AM CST to December 6, 12:00 PM CST
Where
Taney forecast zone
Reported by
Emergency Manager
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

A winter storm produced 5 to 10 inches of snow along with light sleet accumulations and a glaze of ice.

Winter Storm, Christian

When
December 5, 10:00 AM CST to December 6, 12:00 PM CST
Where
Christian forecast zone
Reported by
Emergency Manager
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

A winter storm produced 5 to 10 inches of snow along with light sleet accumulations and a glaze of ice.

Winter Storm, Douglas

When
December 5, 10:00 AM CST to December 6, 12:00 PM CST
Where
Douglas forecast zone
Reported by
Emergency Manager
Coordinates
36.933, -92.499 (the zone’s center; the record gives no point)

A winter storm produced 5 to 10 inches of snow along with light sleet accumulations and a glaze of ice.

Winter Storm, Ozark

When
December 5, 10:00 AM CST to December 6, 12:00 PM CST
Where
Ozark forecast zone
Reported by
Emergency Manager
Coordinates
36.649, -92.445 (the zone’s center; the record gives no point)

A winter storm produced 5 to 10 inches of snow along with light sleet accumulations and a glaze of ice.

Winter Storm, Howell

When
December 5, 10:00 AM CST to December 6, 12:00 PM CST
Where
Howell forecast zone
Reported by
Emergency Manager
Coordinates
36.774, -91.886 (the zone’s center; the record gives no point)

A winter storm produced 6 to 11 inches of snow along with light sleet accumulations and a glaze of ice.

Winter Storm, Oregon

When
December 5, 10:00 AM CST to December 6, 12:00 PM CST
Where
Oregon forecast zone
Reported by
Emergency Manager
Coordinates
36.687, -91.403 (the zone’s center; the record gives no point)

A winter storm produced 6 to 11 inches of snow along with light sleet accumulations and a glaze of ice.

Winter Storm, Shannon

When
December 5, 10:00 AM CST to December 6, 12:00 PM CST
Where
Shannon forecast zone
Reported by
Emergency Manager
Coordinates
37.157, -91.400 (the zone’s center; the record gives no point)

A winter storm produced 6 to 11 inches of snow along with light sleet accumulations and a glaze of ice.

Winter Storm, Greene

When
December 5, 10:00 AM CST to December 6, 12:00 PM CST
Where
Greene forecast zone
Reported by
Emergency Manager
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

A winter storm produced 4 to 7 inches of snow along with light sleet accumulations and a glaze of ice.

Winter Storm, Webster

When
December 5, 10:00 AM CST to December 6, 12:00 PM CST
Where
Webster forecast zone
Reported by
Emergency Manager
Coordinates
37.281, -92.876 (the zone’s center; the record gives no point)

A winter storm produced 4 to 7 inches of snow along with light sleet accumulations and a glaze of ice.

Winter Storm, Wright

When
December 5, 10:00 AM CST to December 6, 12:00 PM CST
Where
Wright forecast zone
Reported by
Emergency Manager
Coordinates
37.270, -92.469 (the zone’s center; the record gives no point)

A winter storm produced 5 to 9 inches of snow along with light sleet accumulations and a glaze of ice.

Winter Storm, Texas

When
December 5, 10:00 AM CST to December 6, 2:00 PM CST
Where
Texas forecast zone
Reported by
Emergency Manager
Coordinates
37.317, -91.965 (the zone’s center; the record gives no point)

A winter storm produced 6 to 11 inches of snow along with light sleet accumulations and a glaze of ice.

Winter Storm, Dent

When
December 5, 10:00 AM CST to December 6, 2:00 PM CST
Where
Dent forecast zone
Reported by
Emergency Manager
Coordinates
37.607, -91.508 (the zone’s center; the record gives no point)

A winter storm produced 5 to 8 inches of snow along with light sleet accumulations and a glaze of ice.

Winter Storm, Laclede

When
December 5, 10:00 AM CST to December 6, 2:00 PM CST
Where
Laclede forecast zone
Reported by
Emergency Manager
Coordinates
37.658, -92.590 (the zone’s center; the record gives no point)

A winter storm produced 4 to 7 inches of snow along with light sleet accumulations and a glaze of ice.

Winter Storm, Newton

When
December 5, 10:00 AM CST to December 6, 2:00 PM CST
Where
Newton forecast zone
Reported by
Emergency Manager
Coordinates
36.906, -94.339 (the zone’s center; the record gives no point)

A winter storm produced 3 to 7 inches of snow along with light sleet accumulations and a glaze of ice.

Winter Storm, Lawrence

When
December 5, 10:00 AM CST to December 6, 12:00 PM CST
Where
Lawrence forecast zone
Reported by
Emergency Manager
Coordinates
37.106, -93.833 (the zone’s center; the record gives no point)

A winter storm produced 4 to 7 inches of snow along with light sleet accumulations and a glaze of ice.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481507, 481508, 481509, 481510, 481511, 481512, 481513, 481514, 481515, 481516, 481517, 481518, 481519, 481520, 481521, 481522, 481523, 481525.